Montana, 2015Hail in Montana, June 9, 2015
June 9, 2015 · NWS MSO · 1 event in 1 county or zone
The center of a strong upper level ridge moved southeast towards Wyoming and allowed showers and thunderstorms to develop mainly from terrain influences.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of a strong upper level ridge moved southeast towards Wyoming and allowed showers and thunderstorms to develop mainly from terrain influences.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 9, 1:37 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 1:37 PM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
237 PM MDT TUE JUN 9 2015
.DISCUSSION... Afternoon thunderstorms have formed south of I-90
in western Montana and north central Idaho. Lightning and gusty
winds are expected to be the main threats associated with these
storms through the evening. Despite the near surface levels of the
atmosphere being very dry, cells will be nearly stationary so they
could still produce heavy rain over a short period of time for
select locations, so those recreating in the terrain and near
flash flood- prone areas should stay weather aware. Storms and
showers will decrease in coverage quickly this evening after
sunset, with southern Lemhi county Idaho being the only location
expected to see lingering showers. Warm temperatures on par with
yesterdays highs will bring dry, breezy afternoon winds across the
area. Overnight, temperatures will be slow to cool in the valleys,
and mid-slopes and ridges will remain relatively warm, leading to
low humidities, especially in Northwest Montana.
On Wednesday, Expect similar conditions with convection once
again firing up in similar areas to today: south central Idaho
and west central Montana south of the I-90 corridor. Expect slow
movement with storms again and locally brief heavy downpours. The
atmosphere will dry out Thursday with another hot day expected in
the upper 80s to around 90 in most valley locations.
The big change for this week will occur Friday through Sunday. A
relatively dry cold front will push through the region. Expect
gusty winds Friday into Saturday, especially in Northwest Montana.
Much cooler conditions will occur this weekend with normal daytime
highs in the mid 70s in most valley locations. The only exception
to all of this activity will be along the Canadian border and
Glacier National Park where quite a bit of cooling is possible.
Enough cooling to where snow showers are possible on the peaks in
Glacier. Folks recreating in Glacier NP this weekend should
prepare for cool and windy conditions with a potential for a few
showers.
Models show another upper low sweeping across northwest Montana
next week. The difference with this system is it's looking like it
could tap into some moist southwest flow and increase the
potential for thunderstorms across the entire region.
&&
.AVIATION...Showers and thunderstorms are beginning to develop
across southwest Montana and north central Idaho. KSMN and KBTM
are expected to see thunderstorms in the vicinity until around
10/0500z. The main threats with these storms will be gusty winds
and lightning, with the strongest cells having potential for small
hail. KMSO will be on the north edge of where storms are
expected. Afternoon winds will again be gusty as high
temperatures mix down winds from aloft.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jun 9, 1:32 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT TUE JUN 9 2015
MTZ006-007-043-092115-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
232 PM MDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 315 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 17 MILES SOUTHEAST OF
MISSOULA...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON AND NIMROD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4664 11380 4687 11377 4687 11335 4658 11338
TIME...MOT...LOC 2031Z 270DEG 19KT 4673 11368
Special weather statement, Jun 9, 5:31 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
531 PM PDT TUE JUN 9 2015
IDZ006-100115-
SOUTHERN CLEARWATER MOUNTAINS ID-
531 PM PDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IDAHO COUNTY UNTIL
615 PM PDT...
AT 530 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 33
MILES EAST OF RIGGINS...OR 35 MILES SOUTHEAST OF GRANGEVILLE...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OROGRANDE AND DIXIE.
LAT...LON 4542 11570 4568 11575 4578 11527 4546 11524
TIME...MOT...LOC 0030Z 251DEG 19KT 4554 11564
DVC
Special weather statement, Jun 9, 5:34 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT TUE JUN 9 2015
MTZ005-006-100115-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
634 PM MDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 715 PM MDT...
AT 633 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 12 MILES NORTH OF HAMILTON...MOVING EAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...VICTOR...PINESDALE...BELL CROSSING AND CORVALLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4633 11427 4651 11428 4656 11381 4629 11381
TIME...MOT...LOC 0033Z 269DEG 12KT 4643 11417
Local storm report, Jun 9, 6:37 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
737 PM MDT TUE JUN 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 W BELL CROSSING 46.45N 114.17W
06/09/2015 E1.00 INCH RAVALLI MT PUBLIC
LARGEST HAIL FELL FROM AROUND 7:05 TO 7:15,
PERSISTENT RAIN AND HAIL FROM ABOUT 6:30 TO
7:30.
&&
DVCLocal storm report, Jun 9, 7:00 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
800 PM MDT TUE JUN 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 NW CLINTON 46.79N 113.74W
06/09/2015 E0.50 INCH MISSOULA MT COCORAHS
&&
NWS MISSOULA MT
IRIS SYSTEMHail, Ravalli
- When
- June 9, 7:05 PM MST to 7:15 PM MST
- Where
- Ravalli County, 2 mi W of Bell Crossing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.450, -114.142
A person from the public reported persistent rain and hail between 6:30pm to 7:30pm. They estimated the largest hail were quarter size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, June 9, 20151 death · $5,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Vermont, June 9 to 10, 2015$1.3 million · 5 events
- Flooding in Missouri, June 9 to 30, 2015$255,000 · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 9, 2015$178,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in South Carolina, June 9, 2015$65,000 · EF0 · 26 events
- Hail and Damaging Winds in Georgia, June 9, 2015$103,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Texas, June 9, 2015$100,000 · 61 kt wind · 6 events
- Flood and Damaging Winds in Massachusetts, June 9, 2015$36,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, June 9, 20151 injured · $32,000 · 55 kt wind · 3 events
- Flash Flooding in Nevada, June 9 to 10, 2015$35,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 9, 2015$18,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Wind in North Carolina, June 9, 2015$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570425.